Kansas, 2019

Damaging Winds in Kansas, August 6, 2019

August 6, 2019 · NWS SGF · 4 events in 2 counties and zones

Several rounds of strong to severe thunderstorms moved from north to south across the region as a slow moving cold front interacted with upper level disturbances embedded in the northwest flow aloft. The first cluster of strong to severe thunderstorms developed during the afternoon of the 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of strong to severe thunderstorms moved from north to south across the region as a slow moving cold front interacted with upper level disturbances embedded in the northwest flow aloft. The first cluster of strong to severe thunderstorms developed during the afternoon of the 6th. Sporadic wind damage occurred over southeast Kansas from Uniontown in Bourbon County southward into Columbus in Cherokee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 6, 1:12 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 6, 1:12 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
212 PM CDT Tue Aug 6 2019

.SHORT TERM...(This evening through Wednesday)

It was a warm and muggy day over extreme southeast Kansas and the
Missouri Ozarks. Temperatures reached the low 90s while most
locations remained dry. We did have a few showers that were
developing over the eastern Ozarks this afternoon, and we could
see a few more develop in areas along and east of Highway 63. We
also could see a couple of strong storms develop as well.

For tonight, additional thunderstorm development will be possible
across southeast Kansas and western Missouri. A large complex of
storms is also expected to develop over Nebraska, and move into
the Ozarks Region during the Wednesday morning hours.

The CAPE - Shear combination looks strong enough for an episode of
severe thunderstorms, with large hail and damaging wind gusts
being the primary risks. There is also a localized flash flood
risk for any areas that experience slow moving or training
thunderstorms. This activity is expected to exit the Ozarks early
Wednesday afternoon.

.LONG TERM...(Wednesday Night through Tuesday)

For Wednesday night, look for more thunderstorm chances with
overnight lows in the low 70s. We will need to monitor for the
risk of excessive rainfall and flash flooding heading into the
Thursday. The NAM 12 and some other solutions are indicating that
several inches of rain will be possible somewhere either within
or near the Ozarks.

By Friday, there could be a few storms over far southwest
Missouri, however, we think most locations are looking dry through
Friday afternoon. However, thunderstorm development is very likely
Friday night into Saturday morning.

An upper level disturbance will approach from the west, bringing
numerous thunderstorms to the region during the day on Saturday,
and possibly extending into Saturday night.

The summertime high is supposed to creep a little closer to the
Ozarks by early next work week. This could bring warmer
temperatures, however, rain chances will also be in the offing
since the low center remains to the south and west of the area.
This upper air structure will keep the Ozarks within the overall
storm track.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue Aug 6 2019

A frontal boundary moving slowly into the region today will stall
across and linger into Wednesday. This weak boundary will become
the focus for shower and storm activity over the next 24 hours.
Most will see little impacts tonight but during morning hours,
increasing chances for storms will bring potential impacts to the
areas terminals. Where storms or heavy rains occur, visibilities
and ceilings will likely become MVFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Hatch
Hazardous weather outlook, Aug 6, 2:34 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
334 PM CDT Tue Aug 6 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-072045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
334 PM CDT Tue Aug 6 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Significant excessive heat risk.

DISCUSSION...

  Isolated thunderstorms will occur over portions of extreme
  southeast Kansas and the Missouri Ozarks this evening. A could
  of strong storms will be possible.

  Another area of storms may develop and move into parts of
  southeast Kansas and west central Missouri late tonight into
  Wednesday morning.

  Heat index values will continue into the mid and upper 90s
  through early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  There will be daily chances for thunderstorms from Wednesday
  through through the weekend, and into early next work week.
  There will be some potential for flooding where high rainfall
  rates can occur over a prolonged period due to slow storm
  movement and training.

  There will also be an elevated risk for stronger storms over
  western portions of the outlook area Wednesday and again
  Wednesday night. Large hail and damaging wind gusts will be
  possible with stronger storms.

  Heat index values reaching the mid and upper 90s will be
  possible on a daily basis through the outlook period.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Special weather statement, Aug 6, 3:29 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
429 PM CDT Tue Aug 6 2019

MOZ078-079-062215-
Cedar MO-Polk MO-
429 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CEDAR AND NORTHWESTERN
POLK COUNTIES UNTIL 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockton, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Stockton...                       Humansville...
Fair Play...                      Bearcreek...
Masters...                        Caplinger Mills...
Dunnegan...                       Cane Hill...
Arnica...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3757 9343 3757 9372 3758 9375 3781 9386
      3783 9377 3783 9359
TIME...MOT...LOC 2129Z 323DEG 20KT 3778 9372

Perez
Local storm report, Aug 6, 3:47 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 NNE ARNICA            37.79N 93.69W
08/06/2019  E0.50 INCH       CEDAR              MO   TRAINED SPOTTER

            ALSO ESTIMATED 30 MPH WINDS.

&&

MB
Special weather statement, Aug 6, 3:55 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
455 PM CDT Tue Aug 6 2019

KSZ073-MOZ066-062245-
Bourbon KS-Vernon MO-
455 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND WESTERN VERNON
COUNTIES UNTIL 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fulton to Fort Scott to near Uniontown to
near Bronson. Movement was southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fort Scott...                     Marmaton...
Sheldon...                        Bronson...
Uniontown...                      Bronaugh...
Fulton...                         Redfield...
Moundville...                     Richards...
Mapleton...                       Deerfield...
Stotesbury...                     Harding...
Pawnee Station...                 Hiattville...
Petersburg...                     Hammond...
Devon...                          Garland...

This includes Interstate 49 between mile markers 78 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3804 9508 3804 9461 3806 9461 3765 9428
      3768 9509
TIME...MOT...LOC 2155Z 314DEG 23KT 3798 9463 3784 9474 3784 9494 3796
9510

Perez

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
August 6, 4:20 PM CST
Where
Bourbon County, 3.25 mi SSW of Bronson to 3.01 mi SE of Uniontown
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
State Official
Coordinates
37.858, -95.096

Numerous power lines and telephone poles was reported down across the western part of the county.

Thunderstorm Wind, Cherokee

When
August 6, 5:40 PM CST
Where
Cherokee County, 0.69 mi N of Weir
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.310, -94.770

Several large tree branches were reported down. The report was received via social media.

Thunderstorm Wind, Cherokee

When
August 6, 5:44 PM CST
Where
Cherokee County, Scammon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.280, -94.820

Several large tree branches were reported down.

Thunderstorm Wind, Cherokee

When
August 6, 6:00 PM CST
Where
Cherokee County, 0.55 mi W of Columbus
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.170, -94.840

Numerous large tree limbs were reported down across town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835325, 835327, 835329, 835330.